You can often treat a cold without seeing a GP. You should begin to feel better in about 1 to 2 weeks.
Cold symptoms come on gradually and can include:
The symptoms are the same in adults and children. Sometimes symptoms last longer in children.
To help you get better more quickly:
If you have a high temperature or you do not feel well enough to do your normal activities, try to stay at home and avoid contact with other people until you feel better.
You can buy cough and cold medicines from pharmacies or supermarkets. A pharmacist can advise you on the best medicine.
Decongestants should not be given to children under 6. Children aged 6 to 12 should take them for no longer than 5 days.
Be careful not to use cough and cold medicines if you’re taking paracetamol and ibuprofen tablets. Cough and cold medicines often also contain paracetamol and ibuprofen so it can be easy to take more than the recommended dose.
Some are not suitable for children, babies and pregnant women.
There’s little evidence that supplements (such as vitamin C, echinacea or garlic) prevent colds or speed up recovery.
GPs do not recommend antibiotics for colds because they will not relieve your symptoms or speed up your recovery.
Antibiotics are only effective against bacterial infections, and colds are caused by viruses.
Colds are caused by viruses and easily spread to other people. You’re infectious until all your symptoms have gone. This usually takes 1 to 2 weeks.
Colds are spread by germs from coughs and sneezes, which can live on hands and surfaces for 24 hours.
To reduce the risk of spreading a cold:
A person with a cold can start spreading it from a few days before their symptoms begin until the symptoms have finished.
The best ways to avoid catching a cold are:
The flu vaccine helps prevent flu but not colds.
Page last reviewed: 04-02-2021
Next review due:04-02-2024